View Full Version : lost motivation to exercise since being on meds


fridayschild
05-07-10, 07:50 PM
Started diagnosis process a year ago, went on concerta in August, and for the most part, it's been great.

Here's the problem--I've lost all motivation to exercise. I used to need it--as a kid I would head out on walks and come back hours later in a much better head space. If I needed a study break in college I'd just run around the dorm. The urge to move used to really be an urge I had to follow--now I understand this was hyperactivity, but it wasn't all bad--as an adult I took up running, and did a marathon a few years ago.

Since being on concerta, I've lost the urge to walk, run, move, and when I push myself to do it, I don't get as much out of it.

I know that part of it is that I ran to help manage my ad/hd, and knowing it's controlled with medication makes it seem less important. But if it were just rational I could focus on other motivations.

What's really getting me isn't even the loss of the need to exercise, it's that it doesn't feel the same when I do. I don't get the same thrill from it--I don't know if the concerta changed my body's response to dopamine, or what, but since being on concerta, I don't experience "runner's high."

So between losing the urge to move, and losing the mental reward for doing it, I'm having a hard time finding motivation.

Has anyone else experienced anything like this? Any ideas?

fracturedstory
05-07-10, 07:56 PM
Interesting. I can go from hyperactive to inattentive type the next day. Some days I want to get moving, other days I don't even want to walk a couple of metres.

I've also heard that concerta can make you less active. You could try another med?

ADHD_HAPPY
05-07-10, 07:58 PM
Yes I will go for 3 months with exercising and 3 months without. Its just the way I am, and its seems like this is how I do anything. Heck I would even do this with my job if I could. :)

fracturedstory
05-07-10, 08:05 PM
I also find walking for practical reasons, like walking into town to do shopping, can help.

Usually I jump from active to inactive after a day or two. I can be inactive for a week at most. The women's section of the forum would understand that. ;)

fridayschild
05-07-10, 08:06 PM
Hmm. Looking at my whole history, I've actually always been very on and off. This could be unrelated.
And I am more inattentive than hyperactive, but it goes back and forth. Concerta fixes both better than exercise ever did.



I hadn't heard that concerta can make you less active, good to know it isn't just me. I'm happy with this med overall, but if I don't find a way to fix this I might ask about something else.

Dannywallnuts
05-07-10, 09:42 PM
Meds. will effect everyone differently. Exercise is a very important part of my life. If my meds. made me not want to do something positive that I enjoyed I would look into changing to a different med. Try talking to your doc. and see what they recommend.

xenonscreams
05-08-10, 01:49 AM
I love what my Vyvanse does for my running. Instead of running to escape from ADHD and every-day life, I can now run to run and really love my runs for what they are. I don't get bored as easily on long runs, either.

I would just try to focus on running/exercising for the love of exercising... It's the purest form of enjoyment you can get from it.

fridayschild
05-08-10, 09:03 AM
Thanks. I had hoped for that, I remember saying to my therapist now I can run for its own sake, not because it's self-medication. I guess I was so used to it as self-medication, and how I felt after was so rewarding because it was so different than ordinary me. I wasn't prepared for the change in how it felt, so I didn't work on my mindset.
I also think I hyperfocused before, because I never got bored on long runs, and before medication I used to feel bored very easily. I'll have to get used to running without hyperfocus and without it producing such a dramatic change in my mental state each time.
I'll try to just readjust my attitude before my meds.
Thanks for the affirmation that this is something I need to address.

adhdseeker
10-16-11, 04:02 AM
I know this is a really old post, but I found it relevant and interesting. Ever since I started taking Adderall (about 3 or 4 years ago?) i have slowly lost interest in exercising.. i used to really enjoy it (particularly gymnastics and other forms of acrobatics). i am still young so there is no reason why my body wouldn't still enjoy doing this kind of thing. // but what it feels like to me is that now with medication, my mind really wants to be stimulated. i have a harder time letting go and doing "simple" things because now i want to be thinking more!! the drugs really help in a lot of ways, but this is definitely a change. and i am not sure what to attribute it to. maybe my interests are changing? i wish i could enjoy exercising, but now it just bores me because it isn't mentally interesting. now i need to read all the time, and have ideas flowing through me. can anyone relate to this? // exercise used to be my PASSION. now, i don't know what my interests are anymore, and i wish i still at least had that... :(

heelstriker
10-24-11, 11:04 PM
I've lost the motivation myself. I think part of it is, as ADHDSeeker said, the desire to be stimulated in other ways. Another part of it for me is dehydration. Adderall drains me, quite literally, and whenever I exercise I feel horrible afterward.